Thursday, January 31, 2008

symptoms

I wanted to describe some of the problems I've been having recently, in the way of an update on my mental health.

On Invega, I was doing really well for quite a while, not hearing things, and not hallucinating at all, and not having delusions. I had them ocassionally, but it was mild in comparison to the way things used to be before I was on medication. I did well before Invega, on Risperdal, so I've been getting better for quite a while now.

Then recently I started having some symptoms pop up more than usual. When my boyfriend left, things culminated in a lot of stress. I've also been really stressed by my job (which I now no longer am at) and that was adding to the problem. So I began to have some symptoms, like the following:

Hearing people say, "You'll walk home" every time someone was actually saying, "you're welcome", because I had said, "thank you" for something. In my mind, because of particular delusions I have had for a long time, this phrase refers to the walk people would take to a concentration camp when people would be forced to go there, in a time that existed in the future, in my delusions. So this is a frightening thing, when someone says, "you'll walk home". It's still happening a lot right now.

Hearing people tell me to "die" and "do it" and "kill yourself", and things like that.

Seeing the word, "razor" flash on the TV screen when I was trying to watch a TV show, leading me to think I was being directed to slice my wrists.

Mild things, like hearing my name called a lot when there's no one there, or seeing something out of the corner of my eye that's not really there. These are not major symptoms, but they are indications that my mind is not working as well as it could be.

Depression, thoughts of suicide, and self harm, and shooting myself in the head particularly as that is my mode of choice when it comes to suicidal thoughts. Thoughts of guns and gun stores, and desires to go to buy a gun and shoot myself.

Seeing hand motions that people make and thinking that they are symbolic messages being made to send particular ideas to my mind. For example, my therapist was talking to me, and she touched her neck and I thought, "she's telling me to slit my throat".

These are things that led me to go into the hospital.

I would like to mention that I don't have these things happen most of the time. Most of the time, now, I'm steady on my medication, and even though that medication has caused me a lot of distressful weight gain, that medication has absolutely saved my life.

So when these things do happen again, I can tell that some deterioration is going on, and I need some adjustment to the medication. Which is what I got done in the hospital.

I stopped taking Seroquel and went back on Abilify, in combination with my Invega, to fight the psychosis. Hopefully, once I get on a higher dose of Abilify it will work better than it did the last time I tried it (it didn't work then), and hopefully I will eventually be able to go off the Invega which caused me to gain so much weight, and my symptoms won't all return because of it. That is the ideal possible situation, which seems rather unlikely in reality, but I can hope.

2 comments:

Ken Albin said...

Hi Beautiful Mind! It is so good to see you back on your blog. I sent a couple of emails asking how you were doing and was worried when I didn't hear back.

I'm not going to pretend to know what it is like going through what you go through. Though I have a Biology background and worked at a mental hospital years ago I was always on the outside looking in when it came to problems like this. It's a little like someone's spouse dying and having people tell them "I know just how you feel." That is such a load of bull. They have no clue how this person feels and I'm the same way with you. Still, I have a lot of empathy for your situation. Also, I am very proud of your progress and perseverance over the past few years. You have conquered much though it will probably be a lifelong battle with this problem. I wish I had your bravery and insight. *Hugs*

There is one thought I had. I know the medication is causing your weight gain. You might counteract some of that by starting a walking regimen daily. It is great for stress as well. I hate exercise in general but love to walk and take photographs of all the things around me. It is a great stress relief and I lost 25 pounds so far.

I did read your other posts. I love the post about what people in mental hospitals should remember. It really hit the mark.

Take care and see you on the blog.

Ken Albin

Wanderer62 said...

Hi Beautiful Mind, it's so good to have you back. Thanks for reading some of my blog and commenting. It means a lot to me also.

I really respect you for using writing as a tool for self understanding and communication. You show respect for yourself and others when you write and you increase your awareness which can reduce symptoms. Sometime try talking into a tape recorder. It helps.

Thanks for describing your symptoms. They are all instances of mishearing or misseeing and therefore are not to be trusted as true or real. My voices, which have always been a mixture of good and bad, instructed me as I was slipping into psychosis to "Detach and ignore." Being new to the overwhelm of psychosis, I couldn't do it, didn't even have enough awareness about what was happening to me/in me, but you are in a strong position. Identifying and acknowledging the illness is smart then you can let it go and redirect your thoughts towards the positive and life affirming.

Anyone would get worn down by someone saying to them over and over "I wish you'd die". For me, my voices tell me I'm evil. I let them have their say. It bothers me, I write about it or talk into a taperecorder and then listen. It helps me to detach from it. I do it calmly, as a meditation and a self affirmation. I read in what I write or listen to that I am not evil. Imperfect, certainly, but not deserving of an absolute condemnation. I think your audio and visual hallucinations show you that you need to keep making the choice to live.

Congratulations on starting a support group! I've been wanting to do that for a year and still haven't done it.

Keep writing and keep posting.

Kate : )

LinkWithin

Related Posts with Thumbnails